MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC BENCHMARK ULTRA; SLIDE STAINER, AUTOMATED

VENTANA MEDICAL SYSTEMS INC BENCHMARK ULTRA; SLIDE STAINER, AUTOMATED
Catalog Number 05342716001
Medical Device Problem Code Patient Data Problem (3197)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is ongoing.A follow-up report will be submitted to share the conclusions of the investigation.
 
Event or Problem Description
A customer from canada alleged that seven slides (patient orders) appear to have been stained on the benchmark ultra with a different staining protocol than what was assigned on the slide label (barcode) and intended to be used.The result was reported out to the treating physician for one of these seven slides, however it was confirmed that the patient was not treated based on the incorrectly stained slide results.
 
Additional Manufacturer Narrative
Throughout the investigation and considering the information and evidence collected, a product issue was not found.After extensive review of the data and communication with the customer, this issue appears to have been caused due to user error.Based on the investigation, the most likely scenario is that the operator opened the instrument's reagent hood to add the missing reagents and, while doing so, moved the slides that were on drawers (slide positions) 24-30 over to drawer 5-11 without opening the drawers.The operator took the 7 slides that the instrument already scanned slide labels on drawers 5-11 and replaced them with the 7 slides that failed to scan on drawers 24-30.This caused the 7 slides that failed to scan on drawers 24-30 to be stained using the protocols loaded onto the respective positions 5-11.To be detected, a slide must be loaded into the drawer correctly.A slide must be added (loaded) by opening and closing the slide drawer.Only then, will the newly added slide be detected when scanned by the instrument barcode reader to initiate the start of the staining run.Instruction is available in the user manual on how to load/unload slides on the benchmark ultra instrument.

Brand Name
BENCHMARK ULTRA
Common Device Name
SLIDE STAINER, AUTOMATED
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC
1910 e innovation park dr
na
tucson AZ 85755
Manufacturer Contact
timothy blair
1080 us hwy 202 s
building 500, room: 3530
branchburg, NJ 08876
9253534412
MDR Report Key16388801
Report Number2028492-2023-00017
Device Sequence Number5477776
Product Code KPA
UDI-Device Identifier04015630981052
UDI-Public04015630981052
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
510K EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05342716001
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2023
Supplement Date Received by Manufacturer03/30/2023
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date04/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown